Experts Explain Why a Headache Is Normal After the COVID-19 Vaccine and How to Get Relief
Just received your COVID-19 vaccine and suddenly have a headache? That’s normal and expected. “The two COVID-19 vaccines that are currently FDA-approved (from Pfizer and Moderna) can cause mild viral-like side effects, including headaches, that typically resolve quickly within 24 to 48 hours of vaccination,” said Michael S. Calderwood, MD, MPH, the chief quality officer and a staff physician in the Infectious Disease and International Health section of the Dartmouth-Hitchcock Medical Center.
This is because vaccines are designed to trick your immune system into thinking that a virus is there when it’s not. “The purpose is to teach the immune system to battle the disease when it actually shows up,” Amit Kumar, PhD, a researcher and scientist and the CEO of Anixa Biosciences, told POPSUGAR. “It’s kind of like a practice session or a drill, so when the actual disease agent (the SARS-CoV-2 virus) shows up, the immune system is primed and ready to defeat it.” Dr. Kumar explained that, because the immune system is mobilized by the vaccine – even though it doesn’t contain a live virus – you may experience temporary side effects, one of which is headaches.
Dr. Calderwood noted that headaches may be more likely after the second dose of the vaccine, compared to the first. This is true of side effects more generally, because the body begins developing antibodies after the first dose, which heightens the response to the second.
What Should I Do If I Have a Headache After Getting the COVID-19 Vaccine?
“If a headache develops, it’s OK to take over-the-counter medications such as acetaminophen or ibuprofen,” Dr. Calderwood told POPSUGAR. He added that, if you have a history of migraines, it’s also fine to take the medications you typically use to halt a migraine. Dr. Calderwood also emphasized that, if you do have a headache after getting your first dose of the vaccine, it’s not a reason to skip the second dose.
There’s also no reason to believe that your headaches will last longer than any other side effects of the vaccine. “In terms of long-lasting headaches that have been seen in some individuals who have recovered from COVID-19 infection, this is reported following infection rather than vaccination,” Dr. Calderwood explained. “As the vaccination reduces your risk of infection, it can help to prevent the risk of some of these long-term sequelae of natural infection.”
If by chance your headache or any other symptoms are severe or last for longer than a few days, check in with your doctor.